North Carolina, 2011

Hail and Damaging Winds in North Carolina, May 23, 2011

May 23, 2011 · NWS RNK · 12 events in 2 counties and zones

A large supercell brought numerous reports of severe weather mainly to parts of Wilkes County but also into western Surry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large supercell brought numerous reports of severe weather mainly to parts of Wilkes County but also into western Surry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 2:31 PM EST, 19 minutes earlier.

Area forecast discussion, May 23, 2:31 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 2PM MONDAY MORNING CLOUDS ASSOCIATED WITH INITIAL WAVE BEGINNING
TO THIN ACROSS THE REGION. STILL A TRICKY FORECAST THE REST OF THE
AFTERNOON. LOW LEVEL STABLE LAYER HAS STOPPED ANY THUNDERSTORMS
FROM FORMING THUS FAR. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE
VALUES UP TO 2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING
EXPECTED. EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS
WELL. THUS IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. CONTINUED HEATING
AND THE SUBTLE WAVE SEEN ON VISIBLE IMAGERY OVER JUST ENTERING OUR
WESTERN CWA...MAY BE ENOUGH TO FIRE STORMS. LATEST HRRR AND LOCAL
WRF MODELS BOTH SHOW A LINE OF THUNDERSTORMS FORMING WITH THAT
WAVE OVER THE NEXT FEW HOURS. THUS THIS WILL HAVE TO BE WATCHED
CLOSELY OVER THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...

NEXT STRONGER S/W NOW APPROACHING THE OHIO VALLEY IS PROGGED TO
QUICKLY DROP ESE CROSSING THE WESTERN MOUNTAINS EARLY THIS
AFTERNOON. WITH HEATING ATMOS LOOKS TO REBOUND AGAIN AIDED BY
INCREASING LOW LEVEL SW FLOW AND JUICY DEWPOINTS. THIS PROVIDED
ENOUGH HEATING THRU DEBRIS CLOUDS AFTER EARLY FOG AGAIN GIVES
CAPES OF 1-2K MOST SPOTS AND HIGH DCAPES WITH LOW LEVEL INVERTED V
POTENTIAL UNDER A DECENT MID LEVEL WESTERLY JET. HOWEVER GUIDANCE
SHOWING DIFFERING SOLUTIONS IN REGARDS TO THE EVOLUTION OF THE
CONVECTION WITH THIS FEATURE WITH THE NAM HAVING COVERAGE MORE TO
THE EAST WITH THE CURRENT VORT WHILE THE GFS SHOWING LITTLE QPF AS
BASICALLY IN BETWEEN SYSTEMS TODAY. HRRR MEANWHILE HAS SOME EARLY
SHRA ACROSS THE NW WITH THE LOCAL WRF ONLY SHOWING ISOLATED AFTN
COVERAGE. AGAIN SINCE LOWER CONFIDENCE IN JUST HOW MUCH THINGS
WILL ORGANIZE ESPCLY GIVEN MORE WEST WIND ALOFT AND LOW LEVEL
MIXING WHICH COULD SHUT THINGS OFF KEEPING POPS DECENT CHANCE WITH
HIGHEST WEST THIS AFTERNOON. FOLLOWED CLOSER TO THE SLIGHTLY LOWER
MET MOS TEMPS BUT IF MORE SUN TAKES SHAPE OVER DOWNSLOPE THEN
PERHAPS A FEW TEMPS NEAR 90 POSSIBLE.

WILL AGAIN WORK IN BETWEEN IMPULSES THIS EVENING BEFORE ANOTHER
ELONGATED S/W WORKS TOWARD THE WESTERN SLOPES LATE. GUIDANCE SHOWS
LITTLE LIFT EAST OF THE MOUNTAINS OVERNIGHT DESPITE LINGERING CAPES
AND HIGH PWAT. SINCE FOCUS OTHER THAN FOR OLD OUTFLOW LACKING WILL
CUT POPS EAST OF THE BLUE RIDGE AFTER MIDNIGHT FOR NOW. OTRW RUNNING
WITH HIGH CHANCES ALL EXCEPT THE EASTERN SLOPES TO INIT THIS
EVENING...THEN DECREASING BEFORE NUDGING UP TO HIGHER CHANCES AGAIN
WEST TOWARD MORNING. THINK LOW TEMPS MAY BE SLIGHTLY COOLER
OVERNIGHT GIVEN SOME DECREASE IN DEWPOINTS VIA WESTERLY TRAJECTORY
AND PERHAPS CONVECTIVE COOLING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
VERY WARM AND MOIST AIR MASS FOR LATE MAY TO REMAIN IN PLACE
THROUGHOUT THE SHORT-TERM AS SUB-TROPICAL RIDGE OFF THE SOUTHEAST US
COAST REMAINS ENTRENCHED. TUE NITE STARTS OFF MILD WITH THE
CONTINUED SSW FLOW ACRS THE AREA AND SUBSTANTIAL CLOUD
COVER...POSSIBLY DEBRIS FROM EARLIER CONVECTION...DIMINISHING TOWARD
MORNING. LOWS WILL BE RUNNING ABOUT 10F ABOVE NORMAL FROM UPPER 50S
NW TO MID 60S SE.

WED WILL CONTINUE THE CHANCE FOR AT LEAST SCATTERED STRONG STORMS
DESPITE SHORT-WAVE RIDGING AHEAD OF THE DEVELOPING SYSTEM OVER THE
CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY WILL
REMAIN OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES AND
WITH AFTERNOON HEATING CAPES APPROACH 1000 TO 1500 J/KG ON VARIOUS
MODELS. KEPT HIGHEST CHANCE OF POPS OVER THE MOUNTAINS DUE TO
TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING...WHICH WILL STILL
BE MAINLY OVER THE OH VALLEY.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY
THURS WITH THE SYNOPTIC BOUNDARY STILL TO OUR WEST AND WARM FRONT
WELL NORTH. AIR MASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN
UNSTABLE AND FAVORABLE FOR AGAIN AT LEAST SCATTERED DIURNAL AND
MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY
RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING..ESPECIALLY WITH THE GROUND VERY WET IN PLACES FROM THE
LAST SEVERAL WEEKS OF EXCESS PRECIPITATION. HIGHS STILL VERY MILD
FROM LOW 90S OVER THE SOUTHEAST AND MID-80S EVEN IN THE MOUNTAINS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY
PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF
DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR
THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT
WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER
COVERAGE IN ASSOCIATION WITH TWO DISTINCT WAVES. THE FIRST OF THESE
LOOKS TO HAVE A THURSDAY NIGHT INTO FRIDAY TIME FRAME...WITH THE
SECOND PASSING MORE TO THE NORTH OF THE AREA WITH A SATURDAY INTO
SATURDAY NIGHT TIME FRAME. THE SECOND WAVE ALSO WILL BRING A COLD
FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH
PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON.
CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE
CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT
TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE
TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE
STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR
VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS
EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH
SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT
INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE
A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS
WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS
TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER
IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME
POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING.

AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE
MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THESE STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...MC
SHORT TERM...PC
LONG TERM...DS
AVIATION...JH/MC
Hazardous weather outlook, May 23, 3:34 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT MON MAY 23 2011

VAZ007-009>014-018>020-022>024-WVZ042>045-240845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND
EVENING.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 23, 9:57 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             5 SW BEDFORD CITY       37.29N 79.60W
05/22/2011  E0.50 INCH       BEDFORD            VA   PUBLIC

&&

DS
Local storm report, May 23, 11:38 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 NE TODD               36.31N 81.59W
05/22/2011                   ASHE               NC   FIRE DEPT/RESCUE

            MUDSLIDE DUE TO HEAVY RAIN CLOSED 1 LANE OF HWY 194.
            NUMEROUS SMALL STREAMS WERE ALSO OUT OF THEIR BANKS.

&&

PC
Local storm report, May 23, 12:49 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 N CHRISTIANSBURG      37.16N 80.40W
05/22/2011                   MONTGOMERY         VA   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED ESTIMATED WINDS OVER 60 MPH
            FOR ABOUT 3 MINUTES AND SEVERAL MEDIUM-SIZE TREES
            DAMAGED.

&&

PC
Special weather statement, May 23, 2:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON MAY 23 2011

NCZ001-018-019-232015-
ASHE NC-WATAUGA NC-WILKES NC-
308 PM EDT MON MAY 23 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 306 PM EDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER DEEP
GAP...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CASCADE FALLS...SUMMIT...AND IDLEWILD AROUND
315 PM...MAPLE SPRINGS AROUND 320 PM...WILBAR AROUND 330 PM...MILLERS
CREEK...BUCK...HALLS MILLS...AND MC GRADY AROUND 340 PM AND MULBERRY
AROUND 345 PM.

LAT...LON 3617 8163 3630 8163 3638 8093 3633 8087
      3609 8088

16

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wilkes

When
May 23, 2:50 PM EST
Where
Wilkes County, 0.89 mi SW of Roaring River
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -81.010

Hail fell in the town of Roaring River.

Thunderstorm Wind, Wilkes

When
May 23, 2:53 PM EST to 3:05 PM EST
Where
Wilkes County, 1.38 mi S of Knotville to 0.17 mi NW of Knotville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.200, -81.080

Several trees were blown down by thunderstorm winds on Highway 268 near Johnson Road. Local newspapers also mentioned a Ford Explorer that was damaged by a falling tree along with several fences in North Wilkesboro. A few of the trees fell on houses causing some damage as well.

Thunderstorm Wind, Wilkes

When
May 23, 2:55 PM EST to 3:05 PM EST
Where
Wilkes County, Millers Creek to 0.61 mi ENE of Millers Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.180, -81.230

Many large trees were blown down in the Millers Creek area. At least six pine trees were reported down near the intersection of Pads Road and Boone Trail. A local newspaper reported damage to a workshop and a storage building from white pines that fell on them.

Hail, Wilkes

When
May 23, 2:57 PM EST
Where
Wilkes County, 2.66 mi NNE of Hunting Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
36.158, -81.070

Hail occurred on Fishing Creek Road.

Hail, Wilkes

When
May 23, 3:01 PM EST
Where
Wilkes County, 0.56 mi E of Millers Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
36.180, -81.220

Hail reported near the intersection of Pads Road and Boone Trail.

Hail, Wilkes

When
May 23, 3:07 PM EST
Where
Wilkes County, 2.15 mi NNW of Windy Gap
Measured
1.75 in hail
Reported by
Public
Coordinates
36.150, -80.990

Hail reported at exit 276 on Highway 421.

Thunderstorm Wind, Wilkes

When
May 23, 3:10 PM EST
Where
Wilkes County, Mulberry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.250, -81.170

Two large trees were blow over.

Hail, Wilkes

When
May 23, 3:12 PM EST
Where
Wilkes County, Clingman
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -80.930

Hail, Surry

When
May 23, 3:18 PM EST to 3:21 PM EST
Where
Surry County, 2.07 mi N of State Rd
Measured
0.88 in hail
Reported by
Public
Coordinates
36.350, -80.870

Hail, Surry

When
May 23, 3:18 PM EST to 3:21 PM EST
Where
Surry County, 0.69 mi S of Mountain Park
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -80.850

Hail fell for about 3 minutes in the Mountain Park area.

Hail, Wilkes

When
May 23, 3:27 PM EST
Where
Wilkes County, 0.89 mi SE of North Wilkesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
36.170, -81.140

Hail, Wilkes

When
May 23, 3:30 PM EST
Where
Wilkes County, 0.56 mi W of North Wilkesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.180, -81.160

A 53 mph wind gust also occurred at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309815, 309825, 309832, 309816, 309819, 309820, 309834, 309822, 309823, 316925, 309829, 309830.